Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 184, NWS Birmingham, AL

June 4, 2002Bullock County, Madison County, Morgan County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 4, 2002, 4:33 PM CDT for Bullock County, Madison County, Morgan County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 4:33 PM CDT (21:33 UTC)
Expired
Jun 4, 2002, 5:15 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Bullock County, AL, Madison County, AL, Morgan County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS54 KBMX 042133
SVRBHM
ALC011-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA

* UNTIL 515 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF MIDWAY...MOVING NORTH AT
  20 MPH.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
1 follow-up statement
108 
WUUS54 KBMX 042133 RRA
SVRBHM
ALC089-103-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 515 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF NEW HOPE...MOVING NORTH AT
  20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE...
MERIDIANVILLE...MOORES MILL AND REDSTONE ARSENAL.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3444 8668 3453 8640 3495 8635 3493 8668

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:56 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 4, 2:56 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE JUN 04 2002

WATER VAPOR SATELLITE IMAGERY WAS DEPICTING FOUR MAIN VORTICES OVER
THE DOMAIN...ONE OVER NEW MEXICO...ONE OVER NORTH DAKOTA...ONE OVER
THE WESTERN GULF OF MEXICO...AND THE LAST ONE WELL EAST OF FLORIDA.
FORECAST MODELS INDICATE THE NORTHERN TROF OVER THE NORTHERN PLAINS
WILL SHEAR OFF FROM THE TROF OVER NEW MEXICO...AND RACE SOUTHEAST.
THIS WILL RESULT IN AN EASTERN U.S. TROF THURSDAY AND FRIDAY.
UPPER-LEVEL LOW OVER THE WESTERN GULF OF MEXICO WILL PROBABLY MOVE
VERY LITTLE THROUGH FRIDAY.  AVIATION MODEL HAS THE TRAILING
TROF OVER NEW MEXICO MOVING OVER THE LOWER MISSISSIPPI VALLEY LATER
THIS WEEKEND.

OBVIOUSLY...THE AIR MASS OVER FORECAST AREA WILL REMAIN MOIST AND
UNSTABLE THROUGH THURSDAY...WITH A GOOD CHANCE OF THUNDERSTORMS.
A FRONT SHOULD HELP KICK OFF THUNDERSTORMS OVER NORTH ALABAMA ON
THURSDAY...BUT IT APPEARS RIGHT NOW THAT THE FRONT WILL RETREAT
BACK TO THE NORTH FRIDAY NIGHT.

CURRENT CONVECTION...SOME SEVERE...WAS AFFECTING MAINLY SOME OF THE
EASTERN COUNTIES.  STORMS WERE MOVING TO THE NORTHWEST.  EXPECT
THIS CONVECTION TO SHOW SOME WESTWARD DEVELOPMENT THROUGH THE
REMAINDER OF THE AFTERNOON.  CROSS TOTALS AND TOTAL TOTALS OFF THE
MESOETA MODEL IMPLY BETTER COVERAGE OF THUNDERSTORMS OVER NORTH
ALABAMA EARLY WEDNESDAY AFTERNOON...AND FORECAST AREA WIDE BY LATE
AFTERNOON.

HSV 71/92/70/83/68 25354
BHM 72/92/71/86/68 25353
MGM 72/92/71/88/70 25353

.BHM...NONE.

70

In the hours before

Special weather statement, Jun 4, 1:00 PM CDT, 3 hours 33 minutes before
ALZ001>050-042003-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUN 4 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE HIGH PRESSURE THAT HAS BEEN ANCHORED OVER THE SOUTHEASTERN
UNITED STATES WILL CONTINUE TO MOVE EAST TODAY IN RESPONSE TO AN
APPROACHING UPPER LEVEL TROUGH.

AN UPPER LEVEL DISTURBANCE IN THE GULF OF MEXICO WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...MAINLY FROM A LINE OF TUSCALOOSA...TO BIRMINGHAM...TO
ANNISTON...AND SOUTH.  ACROSS NORTH ALABAMA...ISOLATED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED.

ALTHOUGH NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED...IF A
THUNDERSTORMS DOES DEVELOP...STRONG GUSTY WINDS AND SOME SMALL HAIL
WILL POSSIBLE OCCUR.

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS UNLIKELY THROUGH WEDNESDAY MORNING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 0
BIRMINGHAM IS 0
MONTGOMERY IS 0
Local storm report, Jun 4, 3:03 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    8SE ASHVILLE              AL   1.00 IN HAIL
06/04/02   ST. CLAIR                      REPORTED BY ST. CLAIR
                                          COUNTY EMA.

0201 PM    8SE ASHVILLE              AL   1.00 IN HAIL
06/04/02   ST. CLAIR                      QUARTER SIZE HAIL 1S OF
                                          RAGLAND. PUBLIC REPORT.

0201 PM    8SE ASHVILLE              AL   WIND DAMAGE
06/04/02   ST. CLAIR                      TOPS OF TREES BLOWN OUT
                                          ALONG COUNTY ROAD 144...1
                                          MILE SOUTH OF RAGLAND.
                                          PUBLIC REPORT.

0210 PM    NEW SITE                  AL   WIND DAMAGE
06/04/02   TALLAPOOSA                     TREES DOWN ALONG COUNTY
                                          ROAD 22.  REPORTED BY
                                          TALLAPOOSA COUNTY 911.

0210 PM    NEW SITE                  AL   1.75 IN HAIL
06/04/02   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY 911.

0215 PM    8SE ASHVILLE              AL   WIND DAMAGE
06/04/02   ST. CLAIR                      TREES DOWN ON POWER LINES
                                          1 S OF RAGLAND.  PUBLIC
                                          REPORT.

0220 PM    ALEXANDER CITY            AL   1.00 IN HAIL
06/04/02   TALLAPOOSA                     PUBLIC REPORT.
Local storm report, Jun 4, 3:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    OXFORD                    AL   0.88 IN HAIL
06/04/02   CALHOUN                        PUBLIC REPORT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:15 PM CDTSevere Thunderstorm WarningBMXTalladega45 min
Jun 4, 1:51 PM CDTSevere Thunderstorm WarningBMXSt. Clair39 min
Jun 4, 1:58 PM CDTSevere Thunderstorm WarningBMXTalladega47 min
Jun 4, 2:01 PM CDTSevere Thunderstorm WarningBMXTallapoosa44 min
Jun 4, 2:05 PM CDTSevere Thunderstorm WarningBMXCalhoun40 min
Jun 4, 2:08 PM CDTSevere Thunderstorm WarningBMXCherokee52 min
Jun 4, 2:27 PM CDTSevere Thunderstorm WarningBMXSt. Clair48 min
Jun 4, 2:46 PM CDTSevere Thunderstorm WarningBMXTallapoosa29 min
Jun 4, 2:54 PM CDTSevere Thunderstorm WarningBMXClay36 min
Jun 4, 3:06 PM CDTSevere Thunderstorm WarningBMXEtowah39 min
Jun 4, 3:13 PM CDTSevere Thunderstorm WarningBMXCalhoun47 min
Jun 4, 3:15 PM CDTSevere Thunderstorm WarningBMXTallapoosa30 min
Jun 4, 3:30 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Jun 4, 3:34 PM CDTSevere Thunderstorm WarningBMXCleburne41 min
Jun 4, 3:39 PM CDTSevere Thunderstorm WarningBMXBarbour51 min
Jun 4, 3:46 PM CDTSevere Thunderstorm WarningBMXRandolph44 min
Jun 4, 4:01 PM CDTSevere Thunderstorm WarningBMXJackson44 min
Jun 4, 4:06 PM CDTSevere Thunderstorm WarningBMXCullman39 min
Jun 4, 4:08 PM CDTSevere Thunderstorm WarningBMXBarbour52 min
Jun 4, 4:12 PM CDTSevere Thunderstorm WarningBMXShelby48 min
Jun 4, 4:13 PM CDTSevere Thunderstorm WarningBMXCherokee47 min
Jun 4, 4:20 PM CDTSevere Thunderstorm WarningBMXPike40 min
Jun 4, 4:24 PM CDTSevere Thunderstorm WarningBMXMarshall36 min
Jun 4, 4:26 PM CDTSevere Thunderstorm WarningBMXCleburne34 min
Jun 4, 4:27 PM CDTSevere Thunderstorm WarningBMXLee33 min
Jun 4, 4:42 PM CDTSevere Thunderstorm WarningBMXJackson33 min
Jun 4, 4:48 PM CDTSevere Thunderstorm WarningBMXTallapoosa42 min
Jun 4, 4:58 PM CDTSevere Thunderstorm WarningBMXMontgomery47 min
Jun 4, 5:09 PM CDTSevere Thunderstorm WarningBMXBullock36 min
Jun 4, 5:10 PM CDTSevere Thunderstorm WarningBMXMacon35 min
Jun 4, 5:14 PM CDTSevere Thunderstorm WarningBMXMadison31 min
Jun 4, 5:14 PM CDTSevere Thunderstorm WarningBMXDallas61 min
Jun 4, 5:30 PM CDTSevere Thunderstorm WarningBMXLowndes45 min
Jun 4, 5:58 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore47 min
Jun 4, 6:29 PM CDTSevere Thunderstorm WarningBMXCoosa46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.